Quote from stdntograd06
This gentleman was approx. 85'ish, and in respiratory failure, and on Hospice. He had a foley catheter draining blood-tinged urine that just started going pink on the 3-11 shift, and a GT tube running at 65ml/hr. After I started the 11-7 shift, on initial assessment, he was quiet and his relatively stable self. He was given his 2400 ABHR gel and his tube flushed without difficulty. At 0145, on rounds, I was notified by the CNA to go to his room. Before I even got to his room, I heard the most horrible gurgling sounds. He was in definite respiratory distress and hyperventilating. I stopped the tube feeding, gave him Atropine gtts for the secretions at 0150 and told the CNA to stay with him and use the swabs to clear some of the secretions. Note: He had no order to suction (it is contraindicated with Hospice). I called my Supervisor and informed her of his status, that he was literally drowning in his secretions. She said she would be right there and call hospice, but that they wouldn't do anything. You could just hear tons of secretions sitting right in his throat and esophagus. He was unable to expectorate anything, and just choking on all of it.
He was due to recieve routine Roxanol 20mg (1 ml) at 0200, so I gave that to him. The supervisor came over, took a look at him and call Hospice immediately to discuss further treatment. She said that suctioning is contraindicated and that she was on her way (30 minutes away). At 0215, we gave him Ativan concentrate. His HR was 138-142 and Resp's TNC. His abdomen was severly distended and firm (he had 2 med. BM's the day prior). You could see the fear in his eyes and face, looking right at us as if begging for help. One of the CNA's stayed with him comforting him while my supervisor was on the phone. She told me to go ahead and give him more Atropine at 0230 even though it was ordered every hour. It had only been 40 minutes since I last gave it to him. The CNA put the call light on a few minutes later and when I entered the room his face and hands were blue, fingernails were blue. His eyes were half open and I watched as the color and life just drained out of his face. He took his last breath at 0235.
i get so upset when i hear about actively dying pts, still receiving continuous tf.
pt always suffers.
hospice does not use suction on their pts.
at the very 1st sign of congestion, or- in anticipation of congestion, we administer atropine/scopolamine/levsin gtts.
they are all effective in drying secretions and keeping them dry.
and so, there is never a need for suction.
it really IS a very invasive procedure.
a quick mouth sweep, at most.
but kelly...hospice is not talking about emergent situations, when they say "no suctioning'.
as someone else stated, you really need to listen to and trust your instincts.
they were telling you something today, aeb your reaction to his suffering.
your 'heart' felt it wrong, and if there is anything a nurse can (legally and ethically) do, then it is our duty to step up and intervene.
i'm really sorry this happened to you.
he's more than ok now.
the learning curve is deep on this one.
be well, honey.:icon_hug: